Steroid reduction

After five years of constant high doses of steroids, i am trying to cut down but i am getting light headed dizzy feelings. Doctor said its because i lack oxygen and get confused. I find it scary and wondered if anybody else felt this way coming down from 40 mg to now 15 mg. Doc said i would feel aweful.I think its making me depressed. Makes me feel like going back up on a higher dose. I look forward to any advice. thanks.

13 Replies

oldestnewest
  • My son has been on oral hydrocortisone to treat adrenal insufficiency.

    Recently we were able to reduce his daily dose from what had been a high dose. It has taken months with ups and downs.

    Each time we reduced it, we tried one day the previous level and the next day the 'new' level for a week or so. Then when we reduced to the new level, we kept him quiet, not busy and at home a lot so could get used to the change.

    We also reduced by very small amounts. I got a special cutting knife to cut the 10mg hydrocortisone tablet into small bits.

    Hope this can help, I know it's not quite the same.

  • Hi Ken,When I came of steroids after 4-5 months they made me really depresed and cried alot for about 2 weeks after last tab.I reduced my pred by 1mg every 5 days.Took a bit get off them but was better with 1mg tabs x

  • Wishing u the best of luck with the reduction ken .... Stick with it tho hard will b worth it in the long run.....

  • On and On we go

    We are also on the merry go round of trying reduce steriod.

    From july this year weve been up at 50mg and down to 5mg,with 2 weeks

    of nil.

    It has been so hard and very frustrating.

    A few flare ups later were at 20mg heading towards 10 or 5 mg...

    If we get there we might maintain for a while.

    Keep your chin and be positive you'll get there...

    Good luck

  • while on the pred thread, a question: is it possible to ""get used"" to the side effects they cause? i have been on higher and higher doses of pred since 2007. i started reducing in august, and then got really bad insomnia...and now my pred has been put all the way up again for a chest infection (105mg) im sleeping slightly better once more. but this seems all the wrong way round to what is usually observed?

  • I find i get below twenty mil and im no good at anything side affects come in when i get below this number, ie body totally tired and in bed all time. 105 mg seems a very high dose for you. i would be mad with that amount, forty mil makes me restless. My friend as become steroid resistant said the doctor they no longer work for him as he as been on them for so long.

  • Hi Ken

    i have been steroid dependant since 2007!, Like you I do the up & down game, it has just taken me 8 weeks to get back to my lowest dose in 12months from my last hospital admission 70mg - 37.5mg ! So I am now only dropping by 1mg every week, or even every 2 weeks see how it goes! I was dropping by 2.5mg every 5 days. Slowly is the best way!

    I too have dizzy spells etc! Also i was suffering from severe depression in the spring, i am now being seen for this & on medication & feeing alot better, chronic illness is one cause but also the steroids cause mood swings & have severe cushing syndrome caused by the steroids which also affect your mental well being as well!

    So try to keep on low does as you can as the steroids do have alot to answer for although they are also our LIFE savers!!!

    Try to stay positve I do try! best wishes x

  • Hi! I'm currently on steroid reduction and I'm down to 30mg per day this week but I'm experiencing some issues and I'm not sure if this is normal! I'm confused, restless, laboured breathing (again!), sore throat, exhausted etc. Has anyone else experienced this when reducing steroids down? I've been on reduction before but never been through this :( x

  • I reduced mine to fast and now the depression as kicked in doctor told me off for it so im back on thirty mil. maybe moo moo your not ready to reduce them yet if you have an underlying infection. I thought i was well until doc could hear bubbles in my lungs . take care.

  • I was thinking that myself Ken, but everytime the Dr listens to my chest recently they say its clear but I've been on steroids 40mg for 3 weeks and antibiotics for 1 week and I was feelig bit better while I was on the mixture but now I'm off the antibiotics and they are dropping the steroids I'm starting to feel rough again.

    My GERD is kicking in something rotten as well and its making my throat burn constantly and making it hard to take a deep breathe. Actually can't wait for the broncoscopy on 15th Nov to be done now TBH so they can tell if I've got VCD as well and hopefully start some treatment.

    Sorry for the moan, I'm just feeling really down and as I'm not able to speak either I'm feeling really isolated even when my fella's at home with me. Coming on here is the only way I feel like I can connect with anyone :(

    Its driving me mad being so isolated and having no independance x

  • I'm told that being depressed is a common complaint when coming off steroids. It certainly affected me like that, though only for just over one day. (Prednisolone)

  • moo moo you are just like at moment but when iam so called at my best i dont do much with my life anyway due to limited lung function and energy levels. staying trapped in the house and bed is so scary to me. sometimes i feel i need a good drink to relax but i cant due to pills and potions they give me. its just depression and anxiety with me on top of damaged lungs also feeling so lonely but not sure why. take care

  • I was on high pred for a long while and when it was reduced suffered asthma attacks. Eventually I was weaned if , 5mg reduction every 3 days. During this period it got me down but i found ways to make my day. Cos being home a lot you will get inventive.

    I hope your Doctors find a balance for you. It sometimes takes awhile. Sorry I can't be more helpful, you take care now.

    Gill

You may also like...